Erythema Nodosum as a Result of Estrogen Patch Therapy for Prostate Cancer: A Case Report

Christopher Coyle; Stephen Mangar; Paul Abel; Ruth E. Langley

Disclosures

J Med Case Reports. 2015;9(285) 

In This Article

Abstract and Introduction

Abstract

Introduction: Erythema nodosum is often associated with a distressing symptomatology, including painful subcutaneous nodules, polyarthropathy, and significant fatigue. Whilst it is a well-documented side-effect of estrogen therapy in females, we describe what we believe to be the first report in the literature of erythema nodosum as a result of estrogen therapy in a male.

Case presentation: A 64-year-old Afro-Caribbean man with locally advanced carcinoma of the prostate agreed to participate in a randomized controlled trial comparing estrogen patches with luteinizing hormone-releasing hormone analogs to achieve androgen deprivation, and was allocated to the group receiving estrogen patches. One month later he presented with tender lesions on his shins and painful swelling of his ankles, wrists, and left shoulder. This was followed by progressive severe fatigue that required hospital admission, where he was diagnosed with erythema nodosum by a rheumatologist. Two months after discontinuing the estrogen patches the erythema nodosum, and associated symptoms, had fully resolved, and to date he remains well with no further recurrence.

Conclusion: Trial results may establish transdermal estrogen as an alternative to luteinizing hormone-releasing hormone analogs in the management of prostate cancer, and has already been established as a therapy for male to female transsexuals. It is essential to record the toxicity profile of transdermal estrogen in men to ensure accurate safety information. This case report highlights a previously undocumented toxicity of estrogen therapy in men, of which oncologists, urologists, and endocrinologists need to be aware. Rheumatologists and dermatologists should add estrogen therapy to their differential diagnosis of men presenting with erythema nodosum.

Introduction

Erythema nodosum classically presents as raised tender nodules in the skin and subcutaneous tissue. These nodules are most commonly distributed on the lower extremities, particularly the pretibial surfaces, but may occur in other anatomical locations including the thighs and extensor aspects of the forearms. Other associated symptoms may include fever, arthralgia, and generalized weakness.[1] Whilst it is thought to represent a hypersensitivity reaction, determining the etiology of erythema nodosum is notoriously difficult, with the resulting uncertainty causing patients additional distress. The underlying causes include infections, (most commonly Group A streptococcus, but also hepatitis B and C, human immunodeficiency virus, tuberculosis, and mycoplasma pneumonia), disease processes (including inflammatory bowel disease, sarcoidosis, and Behçet's disease), elevated hormonal states (pregnancy), malignancy (for example, Hodgkin's lymphoma), and medications (estrogens, sulfonamides, penicillins), and up to 55 % of cases are thought to be idiopathic in origin.[2]

Erythema nodosum most commonly occurs in young women. A recent Italian case series (n = 124) found that the ratio of females to males was 10:1 and the mean age of onset was 39.5 years old.[3] The propensity towards females is at least partially due to estrogen exposure; in this series, 6.5 % of cases occurred during pregnancy and 5.6 % were attributed to a combination of estrogen-based and progesterone-based medications.[3]

The toxicity profile of estrogen is established mainly from its use in women. Toxicities specific to females include breast pain, endometrial hyperplasia, and an increased risk of breast and endometrial cancer.[4] Adverse effects unrelated to gender include venous and arterial thromboembolism, cardiovascular morbidity including cerebrovascular accident, and myocardial infarction.[4] The consequences of estrogen therapy in males may be attributed to either the resulting low testosterone levels (loss of libido, impotence, and hot flushes) or to the direct effects of estrogen (gynecomastia).

Most established indications for estrogen therapy are in women, for example, as a treatment for the symptoms and sequelae of estrogen deficiency in post-menopausal women, and in combination with progesterone as a contraceptive. In males, estrogen therapy is currently used in the treatment of male to female transsexuals,[5] and transdermal estrogen is currently being investigated as a potential therapy for men with prostate cancer.

Androgen deprivation therapy resulting in testosterone suppression is a key strategy in the management of prostate cancer. This is mainly achieved through the use of luteinizing hormone-releasing hormone (LHRH) analogs, and occasionally by surgical orchidectomy. Historically, oral estrogen (diethylstilboestrol) has been used for androgen deprivation therapy; however, it is not used routinely because of cardiovascular toxicity attributed to first-pass hepatic metabolism.[6] Transdermal administration of estrogen avoids the entero-hepatic circulation and so is expected to mitigate the risk of cardiovascular toxicity.[7]

PATCH (Prostate Adenocarcinoma: TransCutaneous Hormones Trial) is a randomized controlled trial of transcutaneous estrogen patches versus LHRH analogs. An early analysis of toxicity in PATCH (n = 138) revealed that men allocated estrogen patches experienced gynecomastia (75 %), impotence (57 %), loss of libido (56 %), and hot flushes (25 %) within the first 6 months of using the patches, though most effects were mild (mainly Common Terminology Criteria for Adverse Events [CTCAE] grade 1 or 2).[8] In addition to these effects, the consequences of estrogen therapy in male to female transsexuals include redistribution of body fat, decreased muscle mass and strength, softening of skin, and decreased terminal hair growth.[5] To date, there have been no reports in the literature of erythema nodosum developing as a result of estrogen therapy in a man.

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....